Arkansas, 2022

Winter Storm and Winter Weather in Arkansas, February 23 to 24, 2022

February 23 to 24, 2022 · NWS LZK · 46 events in 34 counties and zones

An arctic airmass was in place across Arkansas ahead of a storm system that brought several waves of wintry weather to the state. Initially, mainly sleet, mixed with some snow, was seen over western and northern Arkansas, however as more warm air overspread the shallow arctic airmass and decreased its depth, some areas switched over to freezing rain.

Where it happened

Every event with a place to put it; 30 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
46

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

An arctic airmass was in place across Arkansas ahead of a storm system that brought several waves of wintry weather to the state. Initially, mainly sleet, mixed with some snow, was seen over western and northern Arkansas, however as more warm air overspread the shallow arctic airmass and decreased its depth, some areas switched over to freezing rain. This storm brought a combination of sleet and freezing rain accumulation to a large portion of the state, but the most significant amounts of freezing rain occurred over eastern sections of the state which lead to downed trees and powerlines. Over the eastern half of the state, precipitation fell mainly in the form of freezing rain.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at Feb 23, 5:27 AM CST, 1 hour 48 minutes earlier.

Area forecast discussion, Feb 23, 5:27 AM CST, 1 hour 48 minutes before
Area Forecast Discussion
National Weather Service Little Rock AR
527 AM CST Wed Feb 23 2022

.AVIATION...
 Widespread MVFR to IFR conditions are expected through the period
as several waves of moisture move through and interact with a very
cold air mass on the surface. While KLLQ will see mainly liquid
precipitation, the other terminals will likely see a mixed bag of
freezing rain and sleet. The precipitation will generally be
intermittent with sustained north to northeast winds that could be
gusty at times.

&&

.PREV DISCUSSION...(ISSUED 404 AM CST Wed Feb 23 2022)
Short term...Today through Thursday

An overall trend of colder surface temperatures within the latest
model guidance has created a variation of winter weather impacts
southward across the Natural State...

WEDNESDAY: A shortwave impuse within the 500 mb pattern moves into
the Red River region of the CONUS along the Oklahoma/Texas border.
Wintry precipitation will move into the CWA on Wednesday beginning
by noon in the form of predominately sleet and freezing rain.
Freezing rain on Wednesday will likely occur along and north of the
I-30 and I-40 corridors in western Arkansas expanding northeastward
in coverage throughout the day. A mixture of sleet will be mainly
present across far northern sections of Arkansas and in locations of
higher elevation within the Ozark, Boston, and Ouachita mountain
ranges. In these locations, the warm nose is present, but not
dominant within the vertical profile of the atmosphere which will
allow some refreezing of melted precipitation to occur as it falls
to the surface, thus resulting in sleet. However, across central
Arkansas, a dominant warm nose is in place which will not allow for
the re-freezing of precipitation within the vertical profile of the
atmosphere, thus resulting in freezing rain in places at the surface
where the temperatures are at or below freezing.

Sleet accumulation across the state on Wednesday will be confined to
the higher mountainous terrain across Arkansas and into the northern
1/3rd of the state where trace amounts to values of 1+ inch are
possible.

Freezing rain accumulations across the state on Wednesday will be
present across the northern 2/3rds of the state including the Little
Rock metro area where a couple tenths of an inch are anticipated.

THURSDAY: A second wave of vorticity ejects from the the upper level
pattern of southwesterly flow ahead of the trough presenting our
highest opportunity for wintry precipitation in the form of freezing
rain across the northern 2/3rds of the state of Arkansas starting
during the early morning hours on Thursday into Thursday afternoon.
During the day on Thursday, surface temperatures will rebound to
values above freezing from the southeastern portion of the state to
move into central Arkansas later into the afternoon. This moment
will create a transition from freezing rain to rain later in the day
on Thursday. Temperatures across the northern 1/3rd of the state are
anticipated to remain below freezing at the surface so this
transition will not take place later Thursday for the entire state.
Freezing rain will be present across the northern 2/3rds of the
state for several hours beginning overnight Wednesday into the day
on Thursday.

Significant freezing rain accumulations are anticipated over a large
portion of the CWA... freezing rain total accumulations will be
significant (over 0.1 inch of freezing rain) from a line extending
from southern Polk county eastward to Arkadelphia to Pine Bluff to
Brinkley and locations northward. The Little Rock metro area can
expect freezing rain accumulation in the 0.25-0.5 inch range, which
will make travel extremely hazardous, result in isolated power
outages, and widespread damage to trees and power lines. The highest
accumulations of freezing rain are expected north of the Little Rock
metro area in a region including a line from Russellville to Searcy
to Newport in which 0.5 to 0.8+ inches of freezing rain is
anticipated. Values above 0.5 inches of freezing rain accumulation
will lead to near impossible travel, widespread power outages, and
significant damage to trees and power lines.

In locations where freezing rain accumulation is 0.25 inches or
greater... travel will be extremely hazardous to near impossible,
power outages (a few hours to a day) will begin to be present and
tree damage will be observed in many locations... as values exceed
0.5 inches the hazards increase as significant damage to the
electrical grid will begin to take place and widespread tree and
power line damage will be observed... travel will become near
impossible with many roads blocked by fallen tree and power line
debris along with power outages in the range of hours to several
days.

Long Term...Friday through Tuesday

Models all continue to advertise our progressive pattern of late to
continue with a couple of weak storm systems to deal with in the
medium range. A general consensus of models will be used this
morning.

Period initiates with broad SW flow in place and our latest winter
weather maker off to the east of the state. High pressure will be
building into the state but this feature will stay to our north
keeping northerly surface flow in place. An upper level impulse
moving through the aforementioned southwest flow will bring another
round of generally light precipitation to the state as early as
Friday night and continuing through early Sunday.

Temperature profiles are showing a little bit of a wintry mix both
at the onset and conclusion of this event but the majority of the
precipitation will fall in liquid form. No significant accumulations
of winter weather are expected at this time.

In the wake of this system, another shot of dry and cool air will
move across the area for Sunday courtesy of high pressure. As this
high moves away, temperatures will moderate with highs back into the
60s for the majority of the state by Tuesday. Models are hinting at
a cold front moving through Tuesday afternoon but moisture appears
limited at this point.

&&

.LZK Watches/Warnings/Advisories...
Winter Storm Warning until 6 PM CST Thursday FOR Baxter-Boone-
Cleburne-Conway-Faulkner-Fulton-Garland-Grant-Hot Spring-
Independence-Izard-Jackson-Johnson-Lawrence-Logan-Lonoke-Marion-
Montgomery-Newton-Perry-Polk-Pope-Prairie-Pulaski-Randolph-
Saline-Scott-Searcy-Sharp-Stone-Van Buren-White-Woodruff-Yell.

Winter Weather Advisory until 6 PM CST Thursday FOR Arkansas-
Clark-Cleveland-Dallas-Jefferson-Monroe-Pike.

&&

Aviation...56
Hazardous weather outlook, Feb 23, 4:18 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
418 AM CST Wed Feb 23 2022

ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-241030-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
418 AM CST Wed Feb 23 2022

This Hazardous Weather Outlook is for a Large Part of Arkansas.

.DAY ONE...Today and Tonight

A mixed bag of winter weather is likely today across portions of
northern, western, and central Arkansas. Sleet may be the primary
precipitation type initially, then a transition to freezing rain
will be possible through the afternoon and evening hours.

Tonight, another round of precipitation will move across the state,
impacting much of Arkansas. A mix of freezing rain and sleet will be
possible north, freezing rain central, and mix of freezing rain and
rain south.

Significant ice accumulations are forecast, with several tenths of
an inch expected across a swath extending from southwest, to
central, to northeast Arkansas. Some locally higher amounts are
possible across northeast sections of the area. Lesser ice
accumulations are expected across the northwest, where greater
potential for sleet accumulation exists.

.DAYS TWO THROUGH SEVEN...Thursday Through Tuesday

Freezing rain is expected over a large part of Arkansas to begin
Thursday, however rain is expected to transition back to the north
as warm air lifts northward. This should improve conditions over
central and southern Arkansas, however conditions could deteriorate
over northern Arkansas if freezing rain continues.

All set and done, up to an inch of sleet will be possible over
western and northern Arkansas, the higher terrain of the Ozarks and
Ouachitas, and freezing rain swath of one quarter of an inch to
three quarters of an inch extending southwest to northeast across
the state.

As with any winter event, minor changes in temperatures near the
surface and aloft could significantly impact precipitation type and
amounts. Uncertainty does remain in these overall details, with
forecast adjustments remaining possible through tomorrow. Refer to
the latest forecast information as these details become more clear.

There could be additional light wintry precipitation over the
weekend. However...details regarding those systems remain fairly
uncertain at this time.

.Spotter Information Statement...

Spotter activation will not be needed.

&&

Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.

70/56

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

43 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Polk

When
February 23, 7:15 AM CST to February 24, 2:00 PM CST
Where
Polk forecast zone
Reported by
Park/Forest Service

The Forest Service reported 2.50 inches of sleet at Queen Wilhelmina State Park.

Winter Storm, Polk

When
February 23, 7:15 AM CST to February 24, 3:30 PM CST
Where
Polk forecast zone
Reported by
Public

The public reported 0.50 inches of freezing rain at Ouachita Township.

Winter Storm, Montgomery

When
February 23, 7:45 AM CST to February 24, 3:10 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer

A COOP observer reported 1.00 inch of sleet at Pine Ridge.

Winter Storm, Montgomery

When
February 23, 7:45 AM CST to February 24, 3:25 PM CST
Where
Montgomery forecast zone
Reported by
COOP Observer

A COOP observer reported 0.25 inches of freezing rain at Mount Ida.

Winter Storm, Garland

When
February 23, 8:15 AM CST to February 24, 2:20 PM CST
Where
Garland forecast zone
Reported by
Park/Forest Service
Coordinates
34.577, -93.150 (the zone’s center; the record gives no point)

Sleet was measured at 0.3 of an inch in Hot Springs. Ice accruals were estimated at 0.10 of an inch, due to freezing rain, at Hot Springs National Park.

Winter Storm, Logan

When
February 23, 8:30 AM CST to February 24, 12:30 PM CST
Where
Logan forecast zone
Reported by
Public

The public reported 2.50 inches of sleet at Booneville.

Winter Storm, Logan

When
February 23, 8:30 AM CST to February 24, 3:00 PM CST
Where
Logan forecast zone
Reported by
Public

The public reported 0.40 inches of freezing rain at Delaware.

Winter Storm, Yell

When
February 23, 8:40 AM CST to 6:40 PM CST
Where
Yell forecast zone
Reported by
COOP Observer

A COOP observer reported 1.00 inch of sleet at Dardanelle.

Winter Storm, Yell

When
February 23, 8:40 AM CST to February 24, 3:30 PM CST
Where
Yell forecast zone
Reported by
COOP Observer

A COOP observer reported 0.25 inches of freezing rain at Danville.

Winter Storm, Saline

When
February 23, 8:45 AM CST to February 24, 6:30 PM CST
Where
Saline forecast zone
Reported by
Public
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

The public reported 0.25 inches of freezing rain at Sardis.

Winter Storm, Saline

When
February 23, 8:45 AM CST to February 24, 6:40 PM CST
Where
Saline forecast zone
Reported by
Emergency Manager
Coordinates
34.647, -92.677 (the zone’s center; the record gives no point)

The Emergency Manager reported 0.25 inches of freezing rain at East End.

Winter Storm, Johnson

When
February 23, 8:50 AM CST to February 24, 1:45 PM CST
Where
Johnson forecast zone
Reported by
Public

The public reported 3 inches of sleet.

Winter Storm, Johnson

When
February 23, 8:50 AM CST to February 24, 2:00 PM CST
Where
Johnson forecast zone
Reported by
Social Media

A quarter inch of freezing rain was reported on social media at Clarksville.

Winter Storm, Perry

When
February 23, 9:05 AM CST to February 24, 3:20 PM CST
Where
Perry forecast zone
Reported by
Public
Coordinates
34.947, -92.931 (the zone’s center; the record gives no point)

The public reported 3 inches of sleet at Adona.

Winter Storm, Pope

When
February 23, 9:30 AM CST to February 24, 2:15 PM CST
Where
Pope forecast zone
Reported by
Public

Sleet was measured to a depth of 4.0 inches at London with ice accruals, due to freezing rain, measuring 0.25 of an inch on top of the sleet in London.

Winter Storm, Conway

When
February 23, 9:30 AM CST to February 24, 3:30 PM CST
Where
Conway forecast zone
Reported by
Public
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

Three inches of sleet was reported by the public.

Winter Storm, Conway

When
February 23, 9:30 AM CST to February 24, 4:15 PM CST
Where
Conway forecast zone
Reported by
Public
Coordinates
35.262, -92.701 (the zone’s center; the record gives no point)

The public reported a half inch of freezing rain.

Winter Storm, Pulaski

When
February 23, 9:35 AM CST to February 24, 5:30 PM CST
Where
Pulaski forecast zone
Reported by
Official NWS Observations
Coordinates
34.770, -92.312 (the zone’s center; the record gives no point)

Sleet was measured at 1.8 inches in Ward with ice accruals, due to freezing rain, measuring 0.30 of an inch at the National Weather Service office in North Little Rock.

Winter Storm, Newton

When
February 23, 9:35 AM CST to 4:35 PM CST
Where
Newton forecast zone
Reported by
COOP Observer

A COOP observer reported 1.00 inch of sleet at Jasper.

Winter Weather, Newton

When
February 23, 9:35 AM CST to 5:25 PM CST
Where
Newton forecast zone
Reported by
COOP Observer

A COOP observer reported 0.10 inch of freezing rain at Jasper.

Winter Storm, Lonoke

When
February 23, 10:00 AM CST to February 24, 6:55 PM CST
Where
Lonoke forecast zone
Reported by
NWS Employee
Coordinates
34.754, -91.889 (the zone’s center; the record gives no point)

Ice accruals were measured at 0.25 of an inch, due to freezing rain, in Cabot.

Winter Storm, Searcy

When
February 23, 10:05 AM CST to February 24, 3:15 PM CST
Where
Searcy forecast zone
Reported by
COOP Observer

A CO-OP observer reported 4.00 inches of sleet at Witts Springs.

Winter Storm, Faulkner

When
February 23, 10:10 AM CST to February 24, 5:35 PM CST
Where
Faulkner forecast zone
Reported by
CoCoRaHS
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

Two inches of sleet were reported.

Winter Storm, Faulkner

When
February 23, 10:10 AM CST to February 24, 6:20 PM CST
Where
Faulkner forecast zone
Reported by
Public
Coordinates
35.147, -92.332 (the zone’s center; the record gives no point)

The public reported 0.75 inches of freezing rain.

Winter Storm, Van Buren

When
February 23, 10:15 AM CST to February 24, 4:00 PM CST
Where
Van Buren forecast zone
Reported by
Public

The public reported 1.50 inches of sleet at Clinton.

Winter Storm, Boone

When
February 23, 10:20 AM CST to February 24, 11:40 AM CST
Where
Boone forecast zone
Reported by
COOP Observer

Sleet was measured at 1.5 inches in Lead Hill. Ice accruals, due to freezing rain, was measured at 0.10 of an inch near Harrison. The Harrison freezing rain report was via the public.

Winter Storm, Stone

When
February 23, 10:30 AM CST to February 24, 4:30 PM CST
Where
Stone forecast zone
Reported by
Public
Coordinates
35.860, -92.157 (the zone’s center; the record gives no point)

The public reported 3 inches of sleet in Fifty-Six.

Winter Storm, Marion

When
February 23, 10:35 AM CST to February 24, 2:35 PM CST
Where
Marion forecast zone
Reported by
Public
Coordinates
36.268, -92.684 (the zone’s center; the record gives no point)

Sleet was measured at 2.9 inches of sleet near Rea Valley with ice accruals, due to freezing rain, measuring 0.01 of an inch in Caney.

Winter Storm, White

When
February 23, 10:40 AM CST to February 24, 6:10 PM CST
Where
White forecast zone
Reported by
Public
Coordinates
35.256, -91.745 (the zone’s center; the record gives no point)

Sleet was estimated at 5.0 inches in Joy with ice accruals, due to freezing rain, measuring 0.50 of an inch in Searcy.

Winter Storm, Clark

When
February 23, 10:40 AM CST to February 24, 6:30 PM CST
Where
Clark forecast zone
Reported by
Public
Coordinates
34.051, -93.176 (the zone’s center; the record gives no point)

The public reported 2.50 inches of sleet at Quitman.

Winter Storm, Cleburne

When
February 23, 10:40 AM CST to February 24, 5:30 PM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

The public reported 0.50 inches of freezing rain at Greers Ferry.

Winter Storm, Cleburne

When
February 23, 10:40 AM CST to February 24, 3:15 PM CST
Where
Cleburne forecast zone
Reported by
Public
Coordinates
35.538, -92.027 (the zone’s center; the record gives no point)

The public reported 0.50 inches of freezing rain at Quitman.

Winter Storm, Izard

When
February 23, 10:50 AM CST to February 24, 4:30 PM CST
Where
Izard forecast zone
Reported by
CoCoRaHS
Coordinates
36.095, -91.913 (the zone’s center; the record gives no point)

A CoCoRaHS observer had 1.50 inches of sleet.

Winter Storm, Independence

When
February 23, 11:00 AM CST to February 24, 6:25 PM CST
Where
Independence forecast zone
Reported by
Public
Coordinates
35.742, -91.570 (the zone’s center; the record gives no point)

An estimated 2.0 inches of sleet was observed near Floral. Ice accruals were estimated at 0.50 of an inch, due to freezing rain, near Floral.

Winter Storm, Woodruff

When
February 23, 11:05 AM CST to February 24, 8:00 PM CST
Where
Woodruff forecast zone
Reported by
Public
Coordinates
35.186, -91.243 (the zone’s center; the record gives no point)

The public reported 0.75 inches of freezing rain at Cotton Plant.

Winter Storm, Baxter

When
February 23, 11:15 AM CST to February 24, 2:25 PM CST
Where
Baxter forecast zone
Reported by
CoCoRaHS
Coordinates
36.287, -92.337 (the zone’s center; the record gives no point)

Sleet was measured at 0.90 of an inch in Norfork.

Winter Storm, Jackson

When
February 23, 11:15 AM CST to February 24, 8:30 PM CST
Where
Jackson forecast zone
Reported by
Public
Coordinates
35.599, -91.215 (the zone’s center; the record gives no point)

Sleet was measured at a depth of 2.5 inches at Beedeville with ice accruals, due to freezing rain, measuring 0.50 of an inch at Balch.

Winter Storm, Randolph

When
February 23, 11:15 AM CST to February 24, 4:30 PM CST
Where
Randolph forecast zone
Reported by
Public
Coordinates
36.342, -91.028 (the zone’s center; the record gives no point)

The public reported 0.90 inches of sleet at Biggers.

Winter Storm, Sharp

When
February 23, 11:15 AM CST to February 24, 5:00 PM CST
Where
Sharp forecast zone
Reported by
Public
Coordinates
36.161, -91.480 (the zone’s center; the record gives no point)

The public reported 3.00 inches of sleet at Sidney.

Winter Storm, Fulton

When
February 23, 11:30 AM CST to February 24, 3:00 PM CST
Where
Fulton forecast zone
Reported by
Public
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

The public reported 1.00 inch of sleet at Elizabeth.

Winter Storm, Fulton

When
February 23, 11:30 AM CST to February 24, 3:15 PM CST
Where
Fulton forecast zone
Reported by
Public
Coordinates
36.382, -91.818 (the zone’s center; the record gives no point)

The public reported 0.50 inches of freezing rain at Viola.

Winter Storm, Lawrence

When
February 23, 12:00 PM CST to February 24, 7:05 PM CST
Where
Lawrence forecast zone
Reported by
Public
Coordinates
36.041, -91.107 (the zone’s center; the record gives no point)

Sleet was measured at 2.5 inches near Lynn. Ice accruals were estimated at 0.01 of an inch, due to freezing rain, in Ravenden.

Winter Weather, Jefferson

When
February 23, 12:10 PM CST to February 24, 8:40 PM CST
Where
Jefferson forecast zone
Reported by
Public
Coordinates
34.269, -91.931 (the zone’s center; the record gives no point)

The public reported 0.15 inches of freezing rain at White Hall.

Winter Weather, Hot Spring

When
February 23, 5:10 PM CST to 7:15 PM CST
Where
Hot Spring forecast zone
Reported by
Public
Coordinates
34.318, -92.946 (the zone’s center; the record gives no point)

The public reported a trace of sleet 10 miles southwest of Hot Springs.

Winter Storm, Prairie

When
February 24, 8:05 AM CST to 8:55 PM CST
Where
Prairie forecast zone
Reported by
Public
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

Ice accruals were measured at 0.60 of an inch, due to freezing rain, at Carlisle.

Winter Storm, Prairie

When
February 24, 8:05 AM CST to 8:55 PM CST
Where
Prairie forecast zone
Reported by
Public
Coordinates
34.830, -91.553 (the zone’s center; the record gives no point)

The public reported 0.60 inches of freezing rain at Carlisle.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2022Every state in 2022This day in weather historyWarnings in Arkansas, February 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1011627, 1011628, 1011634, 1011635, 1009936, 1011624, 1011625, 1011629, 1011630, 1011604, 1011605, 1011592, 1011593, 1011598, 1007247, 1011587, 1011591, 1007249, 1011631, 1011632, 1009935, 1011603, 1011595, 1011596, 1011609, 1009931, 1011594, 1007248, 1007246, 1011599, 1011600, 1011601, 1011597, 1009930, 1011623, 1009929, 1009932, 1011608, 1011626, 1011606, and more.